Oklahoma, 2018

Hail in Oklahoma, May 16, 2018

May 16, 2018 · NWS AMA · 4 events in 1 county or zone

A few supercell thunderstorms were able to develop in this both weak CAPE and moderate shear environment. With a 700 mb trough over western Nebraska moving southeastward in a 20-35 kt 500 mb flow, some storms early on in the afternoon did develop across eastern New Mexico and move east into the western OK Panhandle with severe criteria hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A few supercell thunderstorms were able to develop in this both weak CAPE and moderate shear environment. With a 700 mb trough over western Nebraska moving southeastward in a 20-35 kt 500 mb flow, some storms early on in the afternoon did develop across eastern New Mexico and move east into the western OK Panhandle with severe criteria hail reported. Later into the afternoon and early evening hours, additional supercells developed across parts of the eastern TX Panhandle where south-southwesterly flow advected good surface moisture in-conjunction with a good veering wind profile to support supercells. As a result, these storms across the northeast TX Panhandle did produce hail up to golf ball size in a few instances.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 3:34 PM CST, 17 minutes earlier.

Area forecast discussion, May 16, 3:34 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
434 PM CDT Wed May 16 2018

.DISCUSSION...
Split flow pattern continues to dominate with main jet streak
situated across Canada with cutoff low moving across northern CA.
Broad cyclonic flow encompasses the desert southwest with a weak
but persistent ridge axis over the Rockies.

This afternoon, the Panhandles flow aloft is northwesterly with
ridge axis just upstream of the area. A subtle shortwave can be
seen in the water vapor imagery over southwest Nebraska, with a
weak trough extending south into the northwestern Panhandles. This
feature will help keep heights near neutral this afternoon and
help offset the subsidence that is increasing from approaching
ridge. At the surface, an outflow boundary moved west across the
area this morning but has almost mixed out this afternoon with
very little CIN based on latest mesoanalysis. MLCAPE of 1500-2000
J/kg is also present with dewpoints in the 50s across the western
zones to near 60 in the central and eastern zones. A storm or two
is trying to push off the higher elevations of the Raton Mesa at
this time. Shear looks fairly marginal today mainly due to the
lack of decent mid-level flow. However, directional shear is
noted with veering throughout the vertical column (south winds
near the surface to northwest flow at 500mb). Thus, a strong storm
can't be ruled out this afternoon mainly before day time heating
is lost. The threat may be limited by anvil layer winds moving
over the inflow regions of storms given the northwest flow aloft
and slow storm motion.

Conditions look more favorable Thursday as the dryline sharpens
and the upper low in the western CONUS starts pushing east. Flow
aloft will transition from northwesterly to southwesterly with
stronger mid-level flow over spreading the Panhandles by Thursday
evening. A lee surface low should develop in the Raton Mesa of
southeast CO which will increase low level convergence along the
dryline. Meanwhile, a more pronounced shortwave develops in the
wake of the ridge, helping to provide some upper dynamic support
by mid to late afternoon. Models agree fairly well that the
dryline will be around or even west of the Amarillo to Guymon line
by the time convection initiates, with little CIN to prevent
initiation. Model sounding just along and west of the dryline
exhibit more inverted-V type profiles (LCLs around 2000m) but
moistures increases east of the dryline helping to reduce LCLs
perhaps as low as 1200m. SBCAPE just east of the dryline looks
very impressive with upwards of 4000 J/kg advertised on GFS/NAM
deterministic models given dew point values in the low 60s. Shear
looks better than today, with increased low level flow that is
maximized around sunset with the low level jet. Mostly speed shear
exist above 500mb. Overall, conditions should support severe
thunderstorms with very large hail perhaps as large as baseballs
and strong winds, this is especially true with any discrete
supercell. Low level SRH does increase towards the evening, so an
isolated tornado can't be ruled out where storms encounter better
moisture east of the dryline as the low level jet strengthens.

The upper low continues it track east on Friday then begins to
stall as an open wave over the Rocky Mountains. The dryline pushes
further east with a stronger cap being suggested in the guidance.
Storm initiation looks less likely, but did include slight pops
for the eastern Panhandles. Any storm would again have plenty of
instability and modest shear to work with, so an isolated severe
storm is possible. A cold front is progged to move through the
area Saturday. Model to model consistency is reasonable based on
the 12z runs today, which suggest the front will move through most
of the area by Saturday evening. That being said, being that the
synoptic push for this is limited to a developing shortwave over
the central Plains, not completely convinced that this front
won't stall in the area providing forcing for additional storms
over the weekend.

Ward

&&

.FIRE WEATHER...
Elevated fire weather conditions are possible west of the dryline
Thursday for the far western Panhandles. Thunderstorm developing
along the dryline may initially be high-based and produce low
precip, thus dry lightning can't be ruled out in the western
Panhandles. Elevated to critical conditions are possible Friday
afternoon for the far western Panhandles with drier conditions and
breezy southwest winds. Haines index of 5 to 6 can be expected
both days.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                61  88  62  93  58 /  20  50  50  10  10
Beaver OK                  63  88  67  93  62 /  20  60  60  20  20
Boise City OK              58  90  59  90  56 /  10  20  10  10  10
Borger TX                  63  89  64  94  61 /  20  50  50  20  10
Boys Ranch TX              61  92  63  94  56 /  20  30  30  10  10
Canyon TX                  60  90  62  93  57 /  20  40  40  10  10
Clarendon TX               63  87  63  92  62 /  20  50  50  20  10
Dalhart TX                 57  90  60  91  55 /  20  20  20  10  10
Guymon OK                  61  89  63  93  59 /  20  50  50  10  10
Hereford TX                59  91  62  93  57 /  20  30  30  10  10
Lipscomb TX                64  87  66  92  64 /  20  50  50  20  20
Pampa TX                   62  85  63  91  60 /  20  60  60  20  10
Shamrock TX                64  87  66  92  64 /  10  40  50  20  20
Wellington TX              65  89  67  94  66 /  10  40  50  20  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/7
Hazardous weather outlook, May 16, 3:43 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
443 PM CDT Wed May 16 2018

OKZ001>003-TXZ001>020-317-170945-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
443 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Isolated thunderstorms are possible this evening across portions
of the Oklahoma and Texas Panhandles. Any storms that develop
could become strong to marginally severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday through Tuesday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe,
especially Thursday afternoon and evening.

Elevated fire weather condition are possible Thursday afternoon
across the far western Texas and Oklahoma Panhandles. Elevated to
critical conditions are possible in the western Panhandles Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday.

In the hours before

Local storm report, May 16, 10:20 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1120 AM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND DMG     S WHEELER               35.44N 100.28W
05/15/2018                   WHEELER            TX   EMERGENCY MNGR

            LATE REPORT OF TREES UP TO 2 FEET DIAMETER BEING FELLED
            CLOSE TO THE TRUNK DUE TO THUNDERSTORM WINDS.

&&

EVENT NUMBER AMA1800048

BIEDA
Local storm report, May 16, 10:39 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1139 AM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             8 W HEREFORD            34.83N 102.54W
05/15/2018  M1.50 INCH       DEAF SMITH         TX   STORM CHASER

0716 PM     HAIL             BOISE CITY              36.73N 102.51W
05/15/2018  M0.88 INCH       CIMARRON           OK   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTED NICKLE SIZE HAIL.

0722 PM     HAIL             3 SW HEREFORD           34.79N 102.43W
05/15/2018  E1.25 INCH       DEAF SMITH         TX   PUBLIC

0722 PM     HAIL             3 S HEREFORD            34.78N 102.40W
05/15/2018  E1.75 INCH       DEAF SMITH         TX   PUBLIC

0736 PM     HAIL             6 SSW WILDORADO         35.13N 102.27W
05/15/2018  E1.00 INCH       DEAF SMITH         TX   TRAINED SPOTTER

            NICKLE TO QUARTER SIZE HAIL, WITH SOME ACCUMULATION ON
            THE GROUND.

0746 PM     HAIL             3 N DAWN                34.96N 102.20W
05/15/2018  M1.75 INCH       DEAF SMITH         TX   BROADCAST MEDIA

            REPORT RECEIVED VIA TWITTER.

0906 PM     HAIL             7 W GRUVER              36.27N 101.54W
05/15/2018  M1.00 INCH       HANSFORD           TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTED QUARTER SIZE HAIL WITH STORM.

0926 PM     HAIL             GUYMON                  36.69N 101.48W
05/15/2018  E0.75 INCH       TEXAS              OK   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

0930 PM     HAIL             6 N MORSE               36.15N 101.47W
05/15/2018  E1.25 INCH       HANSFORD           TX   PUBLIC

            LATE REPORT OF HALF-DOLLAR SIZE HAIL, AND STRUCTURAL
            DAMAGE TO FEED LOT CAUSED BY THUNDERSTORM WINDS. TIME
            ESTIMATED FROM RADAR.

0930 PM     TSTM WND GST     6 N MORSE               36.15N 101.47W
05/15/2018  E60 MPH          HANSFORD           TX   PUBLIC

            LATE REPORT OF HALF-DOLLAR SIZE HAIL, AND STRUCTURAL
            DAMAGE TO FEED LOT CAUSED BY THUNDERSTORM WINDS. TIME
            ESTIMATED FROM RADAR.

0930 PM     TSTM WND DMG     6 N MORSE               36.15N 101.47W
05/15/2018                   HANSFORD           TX   PUBLIC

            LATE REPORT OF HALF-DOLLAR SIZE HAIL, AND STRUCTURAL
            DAMAGE TO FEED LOT CAUSED BY THUNDERSTORM WINDS. TIME
            ESTIMATED FROM RADAR.

0943 PM     FUNNEL CLOUD     MORSE                   36.06N 101.48W
05/15/2018                   HANSFORD           TX   TRAINED SPOTTER

            ROTATING WALL CLOUD WITH BRIEF FUNNELS BEING PRODUCED.
            DIME SIZE HAIL ALSO REPORTED.

0943 PM     HAIL             MORSE                   36.06N 101.48W
05/15/2018  E0.75 INCH       HANSFORD           TX   TRAINED SPOTTER

            ROTATING WALL CLOUD WITH BRIEF FUNNELS BEING PRODUCED.
            DIME SIZE HAIL ALSO REPORTED.

0950 PM     HAIL             2 S MORSE               36.03N 101.47W
05/15/2018  E1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

1104 PM     HAIL             1 SSE MIAMI             35.68N 100.64W
05/15/2018  E1.00 INCH       ROBERTS            TX   TRAINED SPOTTER

            LATE REPORT OF QUARTER SIZE HAIL.

1148 PM     TSTM WND DMG     S WHEELER               35.44N 100.28W
05/15/2018                   WHEELER            TX   EMERGENCY MNGR

            LATE REPORT OF TREES UP TO 2 FEET DIAMETER BEING FELLED
            CLOSE TO THE TRUNK DUE TO THUNDERSTORM WINDS.

1154 PM     TSTM WND GST     6 E CANADIAN            35.92N 100.28W
05/15/2018  M60 MPH          HEMPHILL           TX   MESONET

&&

EVENT NUMBER AMA1800036 AMA1800035 AMA1800037 AMA1800038 AMA1800039
AMA1800040 AMA1800041 AMA1800042 AMA1800049 AMA1800050 AMA1800051
AMA1800043 AMA1800044 AMA1800045 AMA1800047 AMA1800048 AMA1800046

Bieda
Local storm report, May 16, 12:54 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
154 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     HAIL             3 SW MIAMI              35.66N 100.67W
05/15/2018  E2.00 INCH       ROBERTS            TX   LAW ENFORCEMENT

            LATE REPORT FROM COUNTY SHERIFF OF HAIL DAMAGED
            VEHICLES DUE TO HAIL THE SIZE OF HEN EGGS. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER AMA1800052

BIEDA

The radar

The Amarillo radar (KAMA), 197 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cimarron

When
May 16, 3:51 PM CST
Where
Cimarron County, Wheeless
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.720, -102.900

Hail, Cimarron

When
May 16, 3:53 PM CST
Where
Cimarron County, 1.11 mi E of Wheeless
Measured
1 in hail
Reported by
Public
Coordinates
36.720, -102.880

Mping report.

Hail, Cimarron

When
May 16, 5:01 PM CST
Where
Cimarron County, 2.15 mi NNW of Felt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
36.600, -102.790

Spotter network report.

Hail, Cimarron

When
May 16, 5:05 PM CST
Where
Cimarron County, 1.11 mi E of Felt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.570, -102.760

Spotter network report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755754, 755755, 755756, 755757.